Last month, the Centers for Disease Control and Prevention (CDC) released an alert to health professionals, public health departments, first responders, and others about the increase in fentanyl-related overdoses and deaths throughout the United States. Fentanyl-laced heroin has been linked to a rapid increase of overdoses in Ohio and Indiana in August 2016. But what is fentanyl? Fentanyl is an extremely powerful synthetic opioid that is 50 times more potent than heroin. Fentanyl and other analogs, such as carfentanil, have been mixed with powder heroin. Recently, they are also being found in counterfeit pills made to look like prescription sedatives and painkillers (e.g. Xanax and OxyContin). These fentanyl-laced counterfeit pills were the subject of a Drug Enforcement Agency briefreleased in July 2016. Those who use prescription drugs or heroin laced with fentanyl are at a much higher risk of overdose and death. If emergency personnel are able to respond in time, they sometimes need multiple doses of Narcan to reverse fentanyl overdoses.
What Is Fentanyl?
Fentanyl is a potent synthetic opioid analgesic that is similar to morphine but 50-100 times more powerful. It is a schedule II prescription drug typically used to treat patients with severe pain or to manage pain after surgery. When prescribed by a physician, fentanyl is administered through an injection, transdermal patch, or in lozenges. However, the fentanyl on the streets that has been associated with the recent surge of overdoses, are produced in clandestine laboratories. It is often sold as a powder, mixed with heroin, or as tablets that resemble other less potent opioids. People tend to swallow, snort, or inject fentanyl. Like other opioids, fentanyl works by binding to the body’s opioid receptors. When this happens, it increases dopamine levels in the brain’s reward areas, producing a state of euphoria and relaxation. The effects of fentanyl resemble those of heroin and include: drowsiness, nausea, euphoria, confusion, constipation, sedation, tolerance, addiction, respiratory arrest, unconsciousness, coma, and death.
Need More Information?
Speak to Our Admissions Advisors Today.
Why Is Fentanyl So Dangerous?
Fentanyl is 50 times more potent than heroin, making it a very powerful drug. Opioid receptors are found in the areas of the brain that control breathing rate. Large doses of opioids, especially one as potent as fentanyl, can cause breathing to stop completely, leading to death. The high potency of fentanyl greatly increases the risk of overdose, particularly if the user is unaware that a pill or powder contains fentanyl. The fentanyl being sold on the street can be mixed with heroin or cocaine, which amplifies its potency and danger. Fentanyl overdoses must be treated immediately with Narcan and may require higher doses to reverse the overdose. The drug is more lethal to potential users than other illicit drugs due to its very small lethal dose.
The United States is currently in the midst of a fentanyl crisis. Law enforcement reports and public health data indicates higher availability, increased seizures of, and more known overdose deaths from fentanyl than at any other time since the drug was first developed in 1959. Overdose deaths attributed to fentanyl have been on the rise in recent years because many do not know that they are ingesting the drug.
Recovery from Opioid Addiction
Opioid abuse and addiction is deadly, so it is imperative to reach out for help as soon as possible if you are struggling. It is important that you know recovery from an opioid addiction is possible. If you are stuck in the vicious cycle of opioid use and need professional inpatient detox services, the experienced and compassionate staff at Summit Detox will help you detox safely and comfortably. Do not become part of the statistics — call Summit Detox today to begin your new life in recovery: (888) 995-5265.